Tag Archives: MHRA

Cause of Death ‘acute benzodiazepine withdrawal’

A Medical Emergency

The effects of benzodiazepines are insidious and unpredictable – suddenly stopping or withdrawing them too quickly can kill.

Acute benzodiazepine withdrawal is a medical emergency which can be life threatening.[1]

Sudden or too rapid withdrawal from benzodiazepines after regular use can cause seizures, psychosis, hallucinations and delirium, as well as many other severely incapacitating symptoms. These include memory loss, confusion, sensory disturbances, neurological and other physiological symptoms. The reinstatement of a benzodiazepine is essential as benzodiazepines must be withdrawn slowly – 3 months to a year or more. [2] read more

Dementia link – major study

Patients prescribed benzodiazepines long-term risk dependence and disabling side-effects, but the help they need to withdraw from the drugs and recover is not available to them – Now, the findings of a new study show they could also be at increased risk of developing Alzheimer’s.

The study, published in the in the BMJ, ‘Benzodiazepine use and risk of Alzheimer’s disease’ , found no increase in the risk of Alzheimer’s with benzodiazepine use of less than 3 months, but found the risk increased by up to 51% with use over 3 months and by 84% with use over 6 months. Additionally, the risk of Alzheimer’s was greater with the use of long acting benzodiazepines such as diazepam.

In 2011 findings from another study  showed that the risk of developing dementia decreased as the duration of benzodiazepine discontinuation increased.  Therefore  effective, evidence-based treatment is essential to enable patients to safely withdraw from benzodiazepines and minimise their risk.